Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 196, NWS Grand Forks, ND

August 21, 2008Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 21, 2008, 9:20 PM CDT for Benson County, North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2008, 9:20 PM CDT (02:20 UTC)
Expired
Aug 21, 2008, 10:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:35 PM CDTHAIL 0.756 W Maddock, ND
Aug 21, 9:50 PM CDTHAIL 0.887 Sw Maddock, NDTHE HAIL FELL FOR TEN MINUTES FROM 940 PM TO 950 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 220220
SVRFGF
NDC005-220315-
/O.NEW.KFGF.SV.W.0196.080822T0220Z-080822T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
920 PM CDT THU AUG 21 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 6 MILES NORTH OF WELLSBURG...OR 41 MILES WEST OF
  DEVILS LAKE...MOVING TO THE EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADDOCK AT 935 PM CDT...
  FLORA AT 945 PM CDT...
  6 MILES NORTH OF OBERON AT 1000 PM CDT...
  MINNEWAUKAN AT 1005 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4818 9925 4789 9913 4786 9981 4804 9981
TIME...MOT...LOC 0220Z 254DEG 27KT 4793 9970

$$

ME
2 follow-up statements
000 
WWUS53 KFGF 220248
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 PM CDT THU AUG 21 2008

NDC005-220315-
/O.CON.KFGF.SV.W.0196.000000T0000Z-080822T0315Z/
BENSON ND-
947 PM CDT THU AUG 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN BENSON COUNTY...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED NEAR FLORA...OR 28 MILES WEST OF DEVILS LAKE...MOVING TO
THE EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES NORTH OF OBERON BY 1000 PM CDT...
  MINNEWAUKAN BY 1005 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4818 9925 4789 9913 4786 9981 4804 9981
TIME...MOT...LOC 0247Z 254DEG 27KT 4798 9940

$$

ME
000 
WWUS53 KFGF 220309
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1009 PM CDT THU AUG 21 2008

NDC005-220319-
/O.EXP.KFGF.SV.W.0196.000000T0000Z-080822T0315Z/
BENSON ND-
1009 PM CDT THU AUG 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BENSON COUNTY
WILL EXPIRE AT 1015 PM CDT...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES SOUTHEAST OF MINNEWAUKAN...OR 17 MILES
SOUTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 31 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 1015 PM CDT. 

LAT...LON 4818 9925 4789 9913 4786 9981 4804 9981
TIME...MOT...LOC 0309Z 254DEG 27KT 4802 9916

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:15 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 21, 9:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CDT THU AUG 21 2008

.DISCUSSION...
MAIN FORECAST CHALLENGES ARE PRECIPITATION AND WIND. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN
NW SD WITH AN INVERTED TROF EXTENDING THROUGH ND BETWEEN DIK AND BIS
INTO THE MOT AREA. KMVX SHOWS AN AREA OF THUNDERSTORMS ALONG AND E
OF THE INVERTED TROF INTO THE DVL AREA. WHEN COMPARING THE MODELS...
THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR TONIGHT...SO USED A
MODEL BLEND FOR THE FORECAST UPDATE.

CURRENT TSRA ACTIVITY MAINTAINING ITSELF IN AXIS OF THETA-E RIDGE
WITH PW OVER 1.5 INCHES IN AN AREA OF WEAKENING 700MB CAP. WITH
MUCAPES UP TO 3000 J/KG...WILL NEED TO CONTINUE TO MONITOR THESE
STORMS FOR SVR HAIL OR WIND DEVELOPMENT...WITH HEAVY RAIN ALSO
POSSIBLE FROM THESE STORMS. BELIEVE WILL NEED TO WAIT FOR LLJ TO
KICK IN AS WELL AS UPPER LEVEL SHORTWAVE TO MOVE INTO CWA BEFORE
FRONTAL ZONE WILL START TO MOVE FASTER AND PUSH THE TSRA THROUGH THE
AREA...WHICH LOOKS LIKE MOSTLY AFTER MIDNIGHT THROUGH NOON ON FRI.
THUS...SIGNIFICANTLY RAISED POPS IN DVL AREA AND CONFINED SVR
THREAT TO MAINLY THAT AREA AS WELL.

LATEST OBSERVATIONS SHOW THAT WINDS HAVE DROPPED BELOW ADVISORY
CRITERIA...SO WILL LET WIND ADVISORY EXPIRE AS PLANNED. ONLY MINOR
CHANGES REST OF FORECAST.

&&

.AVIATION...
VFR CIGS AND VSBYS TO CONTINUE THROUGH THE NIGHT...WITH TSRA
EXPECTED TO MOVE THROUGH FROM W TO E...MAINLY FROM 06Z TO 18Z.
WINDS TO REMAIN GUSTY...BUT DIMINISH TO AROUND 15 KTS SUSTAINED
INTO FRI AM.

&&

.PREV DISCUSSION... /ISSUED 153 PM CDT THU AUG 21 2008/

SHORT TERM...
THE MAIN CHALLENGE WILL BE WIND SPEEDS OVER THE NEXT 24-30
HOURS...AND SEVERE POTENTIAL LATE THIS AFTERNOON AND OVERNIGHT. A
VIGOROUS TROUGH IS DIGGING INTO THE IDAHO AREA...WITH SEVERAL
SHORTWAVES MOVING TOWARDS THE NORTHERN PLAINS. MODELS HAVE A GOOD
HANDLE ON THE OVERALL SCENARIO...AND LIKE THE GFS QPF FIELDS WITH
THE NAM A BIT BETTER WITH SFC MOISTURE AND OVERALL INSTABILITY
FIELDS.

FOR FRIDAY/FRI NIGHT...A STRONG COLD FRONT AND POTENT UPPER LEVEL
WAVE WILL ROTATE THE N PLAINS AND S CANADA. WINDS WILL SHIFT TO
THE W BY FRI AFTERNOON IN ALL AREAS. THE BEST THREAT FOR
CONVECTION WILL BE ACROSS THE N CLOSER TO UPPER LOW. TEMPS WILL
COOL FROM RECENT DAYS...AND EXPECT A WINDY DAY WITH ANOTHER WIND
ADVISORY POSSIBLE WITH ABOUT 30-35KT TO MIX AS LAYER BECOMES
ADIABATIC BY AFTERNOON IN THE N.

FOR SAT/SUN...EXPECT TEMPS WELL BELOW NORMAL WITH HIGH PRESSURE IN
CONTROL. TEMPS WILL LIKELY REMAIN IN THE 60S FOR THE N ON SAT...AND
A COLD MORNING IS LIKELY SUN MORNING. A SLOW WARMING TREND WILL
DEVELOP ON SUN WITH MORE SUNSHINE EXPECTED AND SLOWLY WARMING
THERMAL FIELDS.

LONG TERM MON-THU...
MODEL PREFERENCE TODAY IS WITH THE ECMWF FOR MON/TUE...THEN MORE
TOWARD THE GFS ENSEMBLE FOR THE LAST TWO DAYS OF THE LONG TERM
FORECAST. THE MON/TUE TIME FRAME LOOKS PRETTY QUIET...WITH SFC HIGH
PRESSURE PRETTY CLOSE TO THE FA. DID INHERIT LOW PCPN CHANCES FOR
TUE AFTERNOON...BUT DID TRIM THEM BACK TO JUST THE DVL REGION.
BETTER CHANCES FOR PCPN LOOK TO BE WED INTO THU AS A TROUGH OVER
THE W PART OF THE COUNTRY SHIFTS E. THIS WILL BRING A SLOW MOVING
SFC FRONT INTO THE W DAKOTAS. FOR THE MOST PART...TEMPS LOOK TO
CONTINUE FROM NORMAL TO JUST A BIT ABOVE NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Aug 21, 12:54 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1254 PM CDT THU AUG 21 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-221800-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
1254 PM CDT THU AUG 21 2008

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS
AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE
TONIGHT...BUT STILL REMAIN BREEZY. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS LATE TONIGHT AHEAD OF A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-221800-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
1254 PM CDT THU AUG 21 2008

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND OVERNIGHT...

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...CONTAINING
LARGE HAIL AND DAMAGING WINDS...THIS AFTERNOON AND OVERNIGHT FROM
6 PM UNTIL 4 AM. IN ADDITION...STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH
AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY
SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:03 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner57 min
Aug 21, 10:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Walsh46 min
Aug 22, 3:25 AM CDTWind AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 3 more20 hr
Aug 22, 3:54 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.